Colorado, 2024

Hail in Colorado, June 29, 2024

June 29, 2024 · NWS BOU · 6 events in 2 counties and zones

A thunderstorm tracked across the northwest part of the Denver Metro area producing hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A thunderstorm tracked across the northwest part of the Denver Metro area producing hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 4:42 PM MST, 30 minutes earlier. Its key messages:

  • Warmer Sunday with scattered afternoon showers and thunderstorms, a few strong to severe.
  • Continued heat across the region.
  • Downward trend in showers and storms beyond Tuesday.
Area forecast discussion, Jun 29, 4:42 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
542 PM MDT Sat Jun 29 2024

.KEY MESSAGES...

- Warmer Sunday with scattered afternoon showers and
  thunderstorms, a few strong to severe.

- Continued heat across the region.

- Downward trend in showers and storms beyond Tuesday.

&&

.SHORT TERM /Through Sunday/...
Issued at 216 PM MDT Sat Jun 29 2024

Satellite shows a clear picture on where the instability has
developed this afternoon (although marginal in magnitude). Cumulus
is in good coverage across the high country. A couple of convective
showers have already initiated mainly, across the northern high
country. Showers and storms are expected to continue to develop
across the high country this afternoon, extending eastward to the
Foothills and adjacent plains. ACARS soundings around Denver show a
defined capping inversion this afternoon, an indicator that it is
quite stable out there. Although temperatures are slowly warming
with less cloud cover this afternoon, it will be a hard cap to
break (4-6deg). This would act limit shower/storm development and
won't maintain most showers/storms that make their way off the
terrain for long. More south of I-70 (south Den. Metro, foothills,
South Park, Palmer Divide) will have higher chances. High-res
CAMs show potential for showers and storms to move eastward off
the high terrain toward early evening with greater chances for the
Palmer Divide and south metro. If it does warm another several
degrees, can't rule out a strong storm or two. Later tonight
shower/storms move east across southern Lincoln County with
potential for localized heavier rainfall shown by HREF mean
QPF/PMM.

Sunday, will be warmer and a bit more unstable. The thermal ridge
nudges eastward warming mid-level temperatures and with lesser low
clouds will likely bring the return to 90s for the plains. West
urban corridor may be just under 90s. This will depend on how much
mid-level clouds stick around. MLCAPE 500-1200 J/kg and sufficient
moisture and 0-6km bulk shear will support scattered showers and
storms in the afternoon/early eve with a couple strong to severe
storms.

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 216 PM MDT Sat Jun 29 2024

Monday - Tuesday...Mid-level ridge axis begins to shift towards the
east with weaker troughing trying to carve into the top of said
ridging. Lingering moisture could produce some isolated to scattered
showers and thunderstorms over the high terrain and drift off
towards the east...fairly typical pattern. Temperature-wise, we look
to be at or slightly above early July averages, though Tuesday could
trend cooler with the trough passage.

Wednesday - Saturday...Ridging builds back in across the west by the
middle part of the week sending temperatures back above average. Not
really a lot of moisture around so rain chances are lower, 15-20%,
but also very isolated. As mentioned by the previous shift, do we
get backdoor cold fronted late in the week for a cool off and some
scattered showers around the holiday or do we stay hot and dry?
Still lots to watch it play out.

&&

.AVIATION /00Z TAFS through 00Z Sunday/...
Issued at 533 PM MDT Sat Jun 29 2024

VFR conditions expected for all terminals through the TAF period. A
few TS currently pushing off the southern foothills, but still
suspect that any new initiation would generally remain confined
closer to the Palmer Divide where instability has been more
consistent. Will thus keep VCSH in place, with increased
confidence in southerly outflow winds from convection through the
early evening period for KDEN.

Meanwhile, a Denver cyclone is slowly progressing northward
through Denver proper and has kept winds more easterly than
initially anticipated. Expect this to generally prevail for the
next couple of hours, with the caveat of southerly outflows at
times, before southerly winds become more prevalent after 03Z Sun.

Guidance remains consistent in depicting a period of enhanced
south/southeast flow late this evening and overnight. Potential
exists for some gusts 30-35 kts at times, before much weaker and
more variable winds arrive Sunday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Mensch
LONG TERM...Heavener
AVIATION...Rodriguez
Hazardous weather outlook, Jun 29, 10:01 AM MST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jun 29 2024

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jun 29 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms this afternoon and early evening,
strongest and most numerous in the high country and south of I-70
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are forecast again on Sunday.
A couple strong to severe storms could develop during the
afternoon hours, with large hail and gusty winds. Chances for
showers and storms will gradually decrease through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jefferson

When
June 29, 5:12 PM MST to 5:18 PM MST
Where
Jefferson County, 2.74 mi WNW of Edgewater
Measured
0.75 in hail
Reported by
Public
Coordinates
39.760, -105.150

The report was from mping.

Hail, Jefferson

When
June 29, 5:14 PM MST to 5:21 PM MST
Where
Jefferson County, 2.23 mi WSW of Arvada
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -105.120

The report was from mping.

Hail, Jefferson

When
June 29, 5:18 PM MST to 5:20 PM MST
Where
Jefferson County, 2.12 mi W of Arvada
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -105.120

The report was from mping.

Hail, Jefferson

When
June 29, 5:25 PM MST to 5:26 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Jefferson

When
June 29, 5:26 PM MST
Where
Jefferson County, 2.76 mi N of Arvada
Measured
0.75 in hail
Reported by
Public
Coordinates
39.840, -105.080

The report was from mping.

Hail, Adams

When
June 29, 5:27 PM MST to 5:30 PM MST
Where
Adams County, 1.06 mi W of Westminster
Measured
0.75 in hail
Reported by
Public
Coordinates
39.830, -105.050

The report was from mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178752, 1178751, 1178753, 1178756, 1178754, 1178755.